Alert archive / Missouri / Wind Advisories in 2008

Wind Advisory 16, NWS Kansas City, MO

December 30, 200820 counties in Missouri; 4 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Dec 30, 2008, 9:10 PM CST for 20 counties in Missouri; 4 counties in Kansas. It was in force for 112 min.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 9:10 PM CST (03:10 UTC)
Expired
Dec 30, 2008, 11:02 PM CST
In force
112 min
Issued by
NWS Kansas City, MO
All 24 counties

Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-183 m²/s²
0-3 km storm-relative helicity
-281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KEAX 310310
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CST TUE DEC 30 2008


KSZ057-103>105-MOZ016-017-023>025-028>033-037>040-043>046-054-
310600-
/O.NEW.KEAX.WI.Y.0016.081231T0310Z-081231T0600Z/
MIAMI-LEAVENWORTH-WYANDOTTE-JOHNSON KS-SULLIVAN-ADAIR-LIVINGSTON-
LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-
LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-HENRY-
INCLUDING THE CITIES OF...PAOLA...LEAVENWORTH...KANSAS CITY KS...
OVERLAND PARK...OLATHE...MILAN...GREEN CITY...KIRKSVILLE...
CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...CLINTON
910 PM CST TUE DEC 30 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

A BAND OF STRONGER WINDS WILL WORK SOUTH ACROSS PORTIONS OF NORTHERN
AND CENTRAL MISSOURI ...MAINLY SOUTH OF HIGHWAY 36...AND ADJACENT
AREAS OF EASTERN KANSAS THROUGH MIDNIGHT. THE NORTHWEST WINDS MAY
GUST IN THE 40 TO 45 MPH RANGE AND WHERE WINDS CAN BE FUNNELED...SUCH
AS RIVER VALLEYS AND HILLY TERRAIN...GUSTS MAY REACH NEAR 50 MPH.
OUTSIDE OF THIS STRONG BAND OF WINDS...SUSTAINED WINDS SHOULD REMAIN
IN THE 20 TO 30 MPH RANGE THROUGH 11 PM...THEN BEGIN TO SUBSIDE AFTER
MIDNIGHT. THESE NORTHERLY WINDS WILL HAVE THE GREATEST EFFECT ON
VEHICLES DRIVING ON EAST WEST ORIENTED ROADS.

WIND GUSTS TO 53 MPH WERE REPORTED AT THE DOWNTOWN KANSAS CITY
AIRPORT AND 48 MPH AND KANSAS CITY INTERNATIONAL. THE KIRKSVILLE
AIRPORT REPORTED WINDS AS HIGH AS 49 MPH.

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

$$

PC
1 follow-up statement
000 
WWUS73 KEAX 310502
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CST TUE DEC 30 2008


KSZ057-103>105-MOZ016-017-023>025-028>033-037>040-043>046-054-
310615-
/O.CAN.KEAX.WI.Y.0016.000000T0000Z-081231T0600Z/
MIAMI-LEAVENWORTH-WYANDOTTE-JOHNSON KS-SULLIVAN-ADAIR-LIVINGSTON-
LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-
LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-HENRY-
INCLUDING THE CITIES OF...PAOLA...LEAVENWORTH...KANSAS CITY KS...
OVERLAND PARK...OLATHE...MILAN...GREEN CITY...KIRKSVILLE...
CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...CLINTON
1102 PM CST TUE DEC 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS CANCELLED THE
WIND ADVISORY. 

THE BAND OF STRONG WINDS PRODUCING WIND GUSTS TO 50 MPH THAT MOVED
SOUTH ACROSS NORTHERN AND CENTRAL MISSOURI AND ADJACENT AREAS OF
EASTERN KANSAS HAD MOVED OUT OF THE AREA...SO THE ADVISORY IS
BEING CANCELLED.

$$

PC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Dec 30, 5:33 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 30, 5:33 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CST TUE DEC 30 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/411 PM CST TUE DEC 30 2008/
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A FAST MOVING ZONAL FLOW
WITH EMBEDDED SHORTWAVES DOMINATING THE WEATHER ACROSS THE NATION.
THE MOST RECENT SHORTWAVE OF NOTE...ONE THAT HAS AFFECTED THE LOWER
MISSOURI RIVER VALLEY TODAY...CAN BE SEEN ON SATELLITE IMAGERY
MOVING EAST INTO THE UPPER GREAT LAKES. A SECOND SHORTWAVE CAN BE
SEEN JUST OFF THE COAST OF BRITISH COLUMBIA...AND WILL BE A FACTOR
FOR OUR WEATHER COME THURSDAY AND FRIDAY. OTHERWISE...THE WAVE
MOVING INTO THE GREAT LAKES INDUCED A SURFACE TROUGH...WHICH ALSO
MOVED EAST THROUGH THE NORTHERN PLAINS TODAY...ALLOWING THE TAIL OF
A COLD FRONT TO MOVE SOUTH THROUGH MISSOURI TODAY AS A DOME OF COOL
CANADIAN AIR MOVED SOUTH BEHIND THE SHORTWAVE. HOWEVER...THE WEST TO
SOUTHWEST WINDS THAT PREVAILED AT THE BEGINNING OF THE DAY AHEAD OF
THE FRONT...ALONG WITH ABUNDANT SUNSHINE...HELPED PUSH TEMPERATURES
ABOVE NORMAL. WEDNESDAY WILL SEE TEMPERATURES COOL BACK TOWARDS
NORMAL AS THE WEAK SURFACE HIGH AND ITS COOL AIR SLIDE ACROSS THE
REGION.

THE SECOND SHORTWAVE WILL QUICKLY TRANSLATE EAST THROUGH SOUTHERN
CANADA AND HELP INDUCE A QUICK RETURN OF SOUTHERLY WINDS FOR
THURSDAY...WHICH WILL PUSH TEMPERATURES BACK ABOVE NORMAL. THIS SORT
OF ROLLER COASTER RIDE IN TEMPERATURES WILL BE NORMAL OVER THE NEXT
WEEK AS EVERY LITTLE SHORTWAVE IN THE FLOW WILL SEND TEMPERATURES
BOUNCING UP AND DOWN AS WINDS SHIFT FROM THE SOUTH TO THE NORTH AND
BACK AGAIN. OTHERWISE...THE BRITISH COLUMBIA SHORTWAVE WILL MOVE
THROUGH THE NORTHERN PLAINS THURSDAY. MOISTURE RETURN WILL BE
SHUNTED TO THE EAST IN THE ZONAL FLOW...SO PRECIPITATION IS NOT
EXPECTED WITH THE NEXT WEAK FRONTAL PASSAGE DUE THURSDAY NIGHT
BEHIND THE SHORTWAVE. HOWEVER...AS A HEDGE...DID KEEP SILENT SLIGHT
CHANCE POPS GOING FOR THE NORTHEAST THIRD OF THE CWA FOR THURSDAY
AFTERNOON...NEAREST THE EXIT REGION OF A SPEED MAX THAT WILL BE
MOVING UNDER THE SHORTWAVE AS IT MOVES EAST THURSDAY AFTERNOON.

CUTTER

MEDIUM RANGE (FRIDAY THROUGH TUESDAY)...

PROGRESSIVE FLOW WILL CONTINUE TO MOVE A SERIES OF SHORT WAVES
THROUGH THE REGION DURING THE EXTENDED PERIODS. THE FIRST ONE WILL
BE RETREATING NORTHEAST AS THE EXTENDED BEGINS. THEN THE NEXT WAVE
ON SATURDAY IS PROGGED TO PASS TO THE NORTH...BUT SHOULD HAVE A
LITTLE MOISTURE TO WORK WITH TO PRODUCE SOME LIGHT PRECIP ALONG OR
AHEAD OF THE FRONT AS SHOWN BY BOTH THE ECMWF AND THE GFS. WOULD
EXPECT IT TO BE -SHSN NORTH AND -SHRA SOUTH. AFTER THIS THE
FINAL WAVE FOR THIS PACKAGE IS SUGGESTED TO BE AN UNPHASED
SOUTHERN/NORTHERN STREAM COMBO...THE SOUTHERN ONE WILL LIKELY
PRODUCE SOME WINTRY PRECIPITATION SOMEWHERE IN THE VICINITY OF THE
CWA. THE ECMWF MOVES THIS WAVE FARTHER NORTH THAN THE GFS WHICH
WOULD GIVE THE CWA A MUCH BETTER CHANCE FOR PRECIPITATION. THERMAL
PROFILE IS SUGGESTIVE OF A POTENTIAL FOR FREEZING
PRECIPITATION...BUT THIS IS 7+ DAYS OUT AND WE DO HAVE ENOUGH MODEL
DISCREPANCY THAT FOR NOW HAVE LEFT PRECIP AS CHC -SN.

BAILEY

&&

.AVIATION...

FOR THE 00Z TAFS...WINDS WILL REMAIN GUSTY THIS EVENING AS PRESSURE
GRADIENT WILL REMAIN STRONG UNTIL THE SURFACE LOW TRACKS EAST FROM
NORTHWEST INDIANA AT 00Z TO NORTHEAST OHIO BY 06Z. AFTER THAT...THE
SURFACE RIDGE BUILDING SOUTH WILL HELP TO EASE THE GRADIENT AND BY
MORNING...WINDS SHOULD BE GOING LIGHT AND VARIABLE UNDER THIS RIDGE.
ALSO WATCHING AN MVFR DECK OF CLOUDS RUNNING FROM NORTH CENTRAL
NEBRASKA INTO CENTRAL IOWA AT THIS TIME. MODELS SUGGEST MOST OF THE
LOW LEVEL MOISTURE WILL BE SHUNTED EAST...AND THIS DECK MAY DISSOLVE
ON ITS WESTERN FLANKS AS DRIER AIR MIXES IN.  WILL PUT A TEMPO GROUP
OF MVFR CIGS AT KSTJ BUT KEEP IT JUST ABOVE MVFR CIGS AT KMCI AND
KMKC AT THIS TIME AND KEEP AN EYE ON ITS PROGRESS EARLY THIS EVENING.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Dec 30, 12:58 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CST TUE DEC 30 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NEXT CHANCE FOR ANY PRECIPITATION MIGHT MOVE THROUGH THE REGION NEXT
TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUTTER

In the hours before

Special weather statement, Dec 30, 8:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CST TUE DEC 30 2008

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-046-
310500-
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-COOPER-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...
OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...
MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...
KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY...
EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY...
KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON...
CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...BOONVILLE
853 PM CST TUE DEC 30 2008

A BAND OF STRONGER WINDS WILL WORK SOUTH ACROSS NORTHERN MISSOURI AND
NORTHEAST KANSAS THROUGH 10 PM. THE NORTHWEST WINDS MAY GUST IN THE
35 TO 40 MPH RANGE AND WHERE WINDS CAN BE FUNNELED...SUCH AS RIVER
VALLEYS AND HILLY TERRAIN...GUSTS MAY REACH NEAR 45 MPH. OUTSIDE OF
THIS STRONG BAND OF WINDS...SUSTAINED WINDS SHOULD REMAIN IN THE 20
TO 30 MPH RANGE THROUGH 11 PM...THEN BEGIN TO SUBSIDE AFTER MIDNIGHT.
THESE NORTHERLY WINDS WILL HAVE THE GREATES AFFECT ON VEHICLES
DRIVING ON EAST WEST ORIENTED ROADS...AND MAY CAUSE SMALL BRANCHES
TO FALL.

PC
Special weather statement, Dec 30, 8:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CST TUE DEC 30 2008

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-046-
310500-
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-COOPER-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...
OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...
MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...
KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY...
EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY...
KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON...
CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...BOONVILLE
853 PM CST TUE DEC 30 2008

A BAND OF STRONGER WINDS WILL WORK SOUTH ACROSS NORTHERN MISSOURI AND
NORTHEAST KANSAS THROUGH 10 PM. THE NORTHWEST WINDS MAY GUST IN THE
35 TO 40 MPH RANGE AND WHERE WINDS CAN BE FUNNELED...SUCH AS RIVER
VALLEYS AND HILLY TERRAIN...GUSTS MAY REACH NEAR 45 MPH. OUTSIDE OF
THIS STRONG BAND OF WINDS...SUSTAINED WINDS SHOULD REMAIN IN THE 20
TO 30 MPH RANGE THROUGH 11 PM...THEN BEGIN TO SUBSIDE AFTER MIDNIGHT.
THESE NORTHERLY WINDS WILL HAVE THE GREATEST EFFECT ON VEHICLES
DRIVING ON EAST WEST ORIENTED ROADS...AND MAY CAUSE SMALL BRANCHES TO
FALL.

PC

Nearby

Wind Advisories in Missouri, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.